Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Was cured for microscopic collagenous colitis. Having watery stool with mucus leakage. How to control it?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
I am a 72-year-old female in overall good health. About a year & ago I had a bout of microscopic collagenous colitis, which was successfully cured with medication prescribed by a gastroenterologist. Recently I have been having bowel movements that are gooey & sometimes "creep" out without my knowing it & soil my clothing. Is there anything I can do to return to normal consistency & continence?
Posted Sun, 8 Dec 2013 in Digestion and Bowels
Answered by Dr. Chakravarthy Mazumdar 3 hours later
Brief Answer: Medicine and pelvic floor measures Detailed Answer: Hi, I understand your concern. I know how embarrassing it would be. When you mean gooey, it means it is loose and the stool has a lot of mucus in it. This is expected in a person with collagenous colitis. So heavy stool would be formed and anal sphincters (a door kind of thing) will open without the knowledge of the person. Fecal soiling can be improved. You may not have full blown fecal incontinence yet. We need to understand the reasons behind the problem, whether it is large stool or incompetent sphincters. There are numerous reasons. As a GP I will do a preliminary set of investigation and explain the person how to avoid such embarassment before referring to specialist consult. The list of investigations that help me in concluding are: 1) Anorectal manometry (pressure measurements in the anal canal and rectum) It helps us to assess pelvic floor muscle strength, 2) Test rectal sensation and rectal compliance Sometimes order an anal ultrasound too. Most likely you have a weak pelvic floor muscles because of the age. My advice to you here is: I encourage you to practice 100 squeezes/day of Pelvic floor exercises. Your GP/Gastroenterologist can help you understand it. You can use antidiarrheal drugs or laxatives (as appropriate) to normalize stool consistency like E.g: Immodium or Lomotil. They are dependency drugs so do not use when not necessary. I also recommend the use of pads and skin hygiene measures when you go out for long. I assure you that I am available to improve your standard of living by guiding you appropriately. Hope this is valuable for you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor